Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 225, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 7, 2011, 6:05 PM EDT for 4 counties in Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2011, 6:05 PM EDT (22:05 UTC)
- Expired
- Jun 7, 2011, 6:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 132 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 6:32 PM EDT | TSTM WND DMG | 11 Nw Abingdon, VA | SEVERAL TREES AND POWERLINES DOWN ON AND ALONG JASPER CREEK ROAD. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
529
WUUS54 KMRX 072205
SVRMRX
VAC167-169-191-195-072245-
/O.NEW.KMRX.SV.W.0225.110607T2205Z-110607T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT TUE JUN 7 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN WISE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 645 PM EDT
* AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES WEST OF CLEVELAND...OR 13 MILES EAST OF WISE...AND MOVING
SOUTH AT 5 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LEBANON...ST. PAUL...CASTLEWOOD...DUNGANNON...NICKELSVILLE...
COLLINGWOOD...HANSONVILLE...HILANDER PARK...HOLSTON...LINDELL...
EMORY-MEADOW VIEW AND GLADE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3671 8257 3690 8259 3692 8181 3680 8170
3675 8168
TIME...MOT...LOC 2205Z 357DEG 3KT 3692 8235
$$1 follow-up statement
535
WWUS54 KMRX 072219
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT TUE JUN 7 2011
VAC167-169-191-195-072245-
/O.CON.KMRX.SV.W.0225.000000T0000Z-110607T2245Z/
RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-
619 PM EDT TUE JUN 7 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN WISE...WASHINGTON...SCOTT AND RUSSELL COUNTIES...
AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HOLSTON...OR 7 MILES SOUTH OF LEBANON...MOVING SOUTHEAST
AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
LINDELL...EMORY-MEADOW VIEW AND GLADE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3671 8257 3690 8259 3692 8181 3680 8170
3675 8168
TIME...MOT...LOC 2219Z 336DEG 15KT 3678 8205
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:00 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 7, 3:00 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT TUE JUN 7 2011 .SHORT TERM (TONIGHT AND WEDNESDAY)...UPPER RIDGE STILL IN PLACE ACROSS THE FORECAST AREA THIS AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED A COUPLE HOURS EARLIER ACROSS THE MOUNTAINS OF NORTH CAROLINA AND ARE MOVING SLOWLY SW. MCS OVER WV SLOWLY MOVING SOUTH TOWARD VA AT THIS HOUR AND COULD REACH INTO SW VA AND NE TN ABOUT 22Z AND BRING A FEW STRONG THUNDERSTORMS TO THAT AREA FOR A FEW HOURS. RIGHT NOW WILL JUST HAVE SLIGHT CHANCE. LOW SHEAR CONDITIONS MAY WEAKEN THIS SYSTEM MORE BUT OUTFLOW BOUNDARIES MAY CONTRIBUTE TO CONVECTION CONTINUING INTO THE EVENING. TONIGHT LOWS SIMILAR TO LAST NIGHTS NEAR AT 60 TRI AND MID TO UPPER 60S ELSEWHERE. WEDNESDAY RIDGE STILL NEARLY OVERHEAD BUT ADDING A LITTLE HIGHER POPS NE AND CENTRAL AREAS. TEMPERATURES STILL LOOK TO BE ABOUT THE SAME LOWER TO MID 90S CLOSE TO MAV GUIDANCE. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS ARE IN GOOD AGREEMENT WITH BREAKING DOWN THE UPPER-LEVEL HIGH OVER THE TN RIVER VALLEY BY THE END OF THE WEEK...WITH A BERMUDA HIGH AT THE SURFACE BECOMING SITUATED IN ITS CLIMATOLOGICAL POSITION OVER THE WESTERN ATLANTIC. SOUTHERLY WINDS ALONG ITS WESTERN EDGE WILL BRING INCREASING AMOUNTS OF MOISTURE INTO THE FORECAST AREA BY THE END OF THE WEEK...WITH A WEAK FRONTAL BOUNDARY ALSO BECOMING STATIONARY AROUND THE OHIO RIVER VALLEY. THE COMBINATION OF THESE TWO FACTORS SHOULD RESULT IN A BETTER COVERAGE OF CONVECTION OVER THE FORECAST AREA FOR THE WEEKEND. MODELS INDICATE THAT THE UPPER-LEVEL FLOW WILL BECOME MORE NORTHWESTERLY OVER THE OHIO AND TN RIVER VALLEYS BY THE START OF NEXT WEEK...WHICH SHOULD PUSH THE FRONTAL BOUNDARY FURTHER SOUTH AND POSSIBLY THROUGH THE FORECAST AREA BY MONDAY. THIS FRONTAL PASSAGE MAY BE TOO OPTIMISTIC GIVEN THE TIME OF YEAR...SO WILL KEEP A SLIGHT CHANCE POP IN THE FORECAST FOR MONDAY AND TUESDAY. IN ADDITION...THIS NORTHWEST UPPER-LEVEL FLOW PATTERN WILL BE CONDUCIVE FOR THE POSSIBILITY OF SOME UPSTREAM MCS ACTIVITY OVER THE MID MS RIVER VALLEY AFFECTING THE FORECAST AREA DURING THIS PERIOD. AS FOR TEMPS...WILL TREND TOWARDS A PERSISTENCE FORECAST THROUGH THE WEEKEND...AND THEN WILL TREND TOWARDS THE GFS GUIDANCE NUMBERS FOR EARLY NEXT WEEK WHICH ARE CLOSE TO THE ENSEMBLE MEANS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 68 95 68 95 68 / 10 10 0 20 20 KNOXVILLE AIRPORT, TN 67 94 66 93 66 / 10 20 0 20 20 OAK RIDGE, TN 67 94 66 93 66 / 10 10 0 20 20 TRI CITIES AIRPORT, TN 60 92 63 91 63 / 10 20 0 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD/DMG
Hazardous weather outlook, Jun 7, 3:32 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 332 AM EDT TUE JUN 7 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-080900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 332 AM EDT TUE JUN 7 2011 /232 AM CDT TUE JUN 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 7, 4:25 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 425 PM EDT TUE JUN 7 2011 NCZ060-061-072115- CHEROKEE NC-CLAY NC- 425 PM EDT TUE JUN 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN CLAY AND CHEROKEE COUNTIES UNTIL 515 PM EDT... AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF MURPHY...MOVING SOUTHWEST AT 5 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CULBERSON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 7, 4:44 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 444 PM EDT TUE JUN 7 2011 TNZ101-102-072130- EAST POLK TN-WEST POLK TN- 444 PM EDT TUE JUN 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 530 PM EDT... AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF DUCKTOWN...MOVING SOUTH AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIG FROG MOUNTAIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 5:24 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Wise, City of Norton | 36 min |
| Jun 7, 6:46 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Washington, Wise, City of Bristol | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.